Indiana, 2015

High Wind in Indiana, November 12, 2015

November 12, 2015 · NWS LOT · 1 event in 1 county or zone

On the afternoon and evening of November 11, 2015, a strong area of low pressure lifted northeast across Iowa. The storm produced a high wind event across northern Illinois, northwest Indiana and also storm force winds across portions of Lake Michigan.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

On the afternoon and evening of November 11, 2015, a strong area of low pressure lifted northeast across Iowa. The storm produced a high wind event across northern Illinois, northwest Indiana and also storm force winds across portions of Lake Michigan. The event continued into the early afternoon of the 12th across northwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 12, 2:00 PM CST, 2 minutes earlier.

Area forecast discussion, Nov 12, 2:00 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
ISSUED BY NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CST THU NOV 12 2015

.UPDATE...
1100 AM CST

FORECAST REMAINS ON TRACK FOR THIS AFTERNOON. WE HAVE SEVERAL
LOCATIONS WITH SUSTAINED WINDS IN THE 25-30 KT RANGE AND HAVE HAD
GUSTS ACROSS THE AREA IN THE 35-45 KT RANGE.  STILL EXPECTING
WINDS TO TAPER SOMEWHAT THIS AFTERNOON AS THE GRADIENT SLACKENS...BUT
AT THIS POINT WILL FOLLOW THE PREVIOUS SHIFT/S LEAD AND LET THE
WIND ADVISORY RUN UNTIL 00Z. THE MID 40 TEMPS CURRENTLY ACROSS THE
AREA ARE LIKELY NEAR THE HIGH FOR THE DAY THANKS TO WINDS THAT
WILL GRADUALLY SHIFT TO THE NORTH AFTER 18Z. THIS AFTERNOON CAA
WILL KICK IN AND GRADUALLY DROP TEMPERATURES AS WE APPROACH
SUNSET.

BSH

&&

.SHORT TERM...
241 AM CST

THROUGH FRIDAY...

FORECAST ON TRACK WITH NO BIG CHANGES PLANNED. STILL LOOKS TO BE A
VERY WINDY DAY WITH AVERAGE GUSTS IN THE 35-45 MPH RANGE THROUGH
EARLY TO MID AFTERNOON WITH OCCASIONAL GUSTS LIKELY PEAKING
UPWARDS OF 50 MPH. WILL PROBABLY SEE AN EVER SO SLIGHT TENDENCY
FOR WINDS/GUSTS TO EASE DURING THE AFTERNOON AND BRIEFLY PONDERED
MOVING THE END TIME OF THE WIND ADVISORY UP...BUT DECIDED THAT MAY
BE SPLITTING HAIRS TOO FINELY AND WILL LET DAY SHIFT CANCEL EARLY
ONCE ITS CLEAR WE ARE SOLIDLY BELOW CRITERIA. WHILE NOT AS
EXTREME...STILL ANTICIPATE WINDS TO REMAIN ELEVATED AND GUSTY
TONIGHT THROUGH THE DAY FRIDAY AND SHOULD SEE ANOTHER UPTICK IN
WINDS FRIDAY MORNING WITH THE SECONDARY COLD SURGE. GUSTS FRIDAY
MORNING COULD AGAIN PEAK AROUND 40 MPH IN SPOTS.

LARGE WRAP AROUND STRATUS DECK PROMISES TO KEEP SKIES GENERALLY
CLOUDY TODAY AND WITH THE MODEST COLD AIR ADVECTION SHOULD RESULT
IN NEARLY STEADY TEMPS IN THE MID TO PERHAPS UPPER 40S. COULD SEE
PARTIAL CLEARING TONIGHT...WITH THE BEST CHANCES FARTHER SOUTH AND
WEST YOU GO. SECONDARY VORT AND PUSH OF COLD AIR LIKELY TO RESULT
IN ANOTHER SOUTHWARD SLOSHING OF THE STRATUS DECK FRIDAY AND MANY
AREAS (ESPECIALLY NORTH AND EASTERN PORTIONS OF THE CWA) WILL
LIKELY SPEND MOST OF THE DAY FRIDAY WITH BKN-OVC SKIES. STILL
CANNOT RULE OUT A FLURRY OR TWO BEING SQUEEZED OUT FRIDAY
MORNING...BUT CHANCES APPEAR TOO LOW TO INCLUDE IN THE FORECAST.
CLOUD COVER...STRONG WESTERLY WINDS...AND COLDER AIR STILL
FILTERING IN FRIDAY SHOULD RESULT IN TEMPS STRUGGLING TO HOLD IN
THE LOWER 40S IN MANY AREAS. WORTH NOTING...THAT AS WINTER-LIKE
AND COLD AS IT WILL FEEL FRIDAY...IT IS BARELY BELOW AVERAGE FOR
THIS TIME OF YEAR BUT THIS MONTH (AND FALL) HAVE BEEN SO WARM IT
REALLY HAS LIKELY SKEWED MANY PEOPLE'S PERCEPTION.

IZZI

&&

.LONG TERM...
241 AM CST

FRIDAY NIGHT THROUGH WEDNESDAY...

POWERFUL (NEARLY 150KT) PACIFIC JET PROGGED TO COME BARRELING EAST
ACROSS THE SOUTHERN CANADA TOMORROW AND INTO THE WEEKEND WHICH
WILL QUICKLY PUSH THIS CURRENT TROUGH EASTWARD OUT OF THE REGION.
THE STRONG ZONAL FLOW WILL ALLOW ANOTHER SHOT OF MILD PACIFIC AIR
TO SPILL EASTWARD ACROSS THE NORTHERN TIER OF STATES AND INTO OUR
AREA. BY SUNDAY LOOKS LIKE TEMPS COULD MODERATE BACK INTO THE
LOWER 60S AGAIN MOST AREAS.

STRONG PACIFIC JET IS PROGGED TO BUCKLE WITH A DEEP DIGGING INTO
THE FOUR CORNERS REGION BY EARLY NEXT WEEK. MEDIUM RANGE MODELS
VARY SOME IN THE HANDLING OF THIS TROUGH AND SPEED AT WHICH IT
BODILY MOVES EASTWARD. LEAD SHORTWAVE EJECTING OUT OF THE TROUGH
COULD RESULT IN SOME SHOWERS ON MONDAY INTO MONDAY NIGHT. MEDIUM
RANGE GUIDANCE IS IN GOOD AGREEMENT IN CLOSING OFF A DEEP
TROPOSPHERIC LOW IN THE BASE OF THIS TROUGH WHICH USUALLY RESULTS
IN SLOWER MOVEMENT EASTWARD...WHICH WOULD BE MORE IN LINE WITH
GFS. AT THIS DISTANCE...VERY LIKELY THERE WILL BE RUN-TO-RUN
VARIABILITY IN THE TIMING/INTENSITY AND TRACK OF THIS DEEP TROUGH
AS IT BEGINS TO AFFECT OUR REGION DIRECTLY HEADING INTO MID WEEK.
EVEN THE SLOWER SOLUTIONS PUT US IN THE LINE OF FIRE FOR ENERGY
EJECTING OUT FROM THIS LOW AND RIDING A DISTURBED SOUTHWESTERLY
FLOW INTO THE AREA PROVIDING FOR AT LEAST OCNL RAIN CHANCES. GIVEN
THE FORECAST INTENSITY OF THIS TROUGH COULD ONCE AGAIN SEE
POTENTIAL FOR THUNDERSTORMS...AND DEPENDING ON THE SPEED IT MOVES
OUT AND AMOUNT OF TIME IT HAS TO PULL MOISTURE NORTHWARD CANNOT
RULE OUT SOME THREAT OF SEVERE WEATHER SOMEWHERE IN THE REGION
MID-WEEK. MANY DAYS AND PROBABLY NEARLY AS MANY MODEL FLIP FLOPS
TO GET THROUGH BEFORE WE START GETTING OVERLY WORRIED ABOUT
THAT...BUT ANOTHER STRONG SYSTEM THAT WARRANTS WATCHING.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* GUSTY WESTERLY WINDS...UP TO AROUND 40 KT AT TIMES...WITH ONLY A SLOW
  DECREASING TREND TONIGHT...WITH GUSTY WESTERLY WINDS AGAIN ON FRIDAY.

* MVFR CIGS INTO LATE AFTERNOON OR EARLY EVENING...WITH A GRADUAL TREND
  TO LOW VFR CIGS THIS EVENING AND THEN VFR CONDITIONS EXPECTED ON FRI.

SMITH

//DISCUSSION...UPDATED 18Z...

THE STRONG STORM SYSTEM THAT HAS BEEN PRODUCING THE GUSTY WINDS OVER
THE PAST 24 HOURS HAS NOW SHIFTED TO WESTERN LAKE HURON. THE PRESSURE
GRADIENT IS EXPECTED TO REMAIN TIGHT OVER THE AREA THIS AFTERNOON INTO
THE EVENING HOURS...THUS GUSTY WESTERLY WINDS ARE EXPECTED TO CONTINUE.
THE WRAPAROUND MOISTURE ASSOCIATED WITH THE STORM SYSTEM HAS PRODUCED
SOME LOWER CIGS AND LIGHT PCPN EARLIER THIS MORNING WITH MOST OF THE
LIGHT RAIN NOW OFF TO OUR EAST. SOME DRIER AIR SHOULD FILTER IN THROUGH
THE AFTERNOON IN THE LOW LEVELS OF THE ATMOSPHERE...SO WE SHOULD SEE THE
CIGS GRADUALLY LIFT AS THE AFTERNOON WEARS ON.

CONDITIONS SHOULD GRADUALLY IMPROVE OVERNIGHT TONIGHT...BUT GUSTY WINDS
SHOULD CONTINUE...THOUGH MAX GUSTS SHOULD DIMINISH THROUGH THE
NIGHT...WITH LOWER END VFR CIGS HANGING IN UNTIL VERY LATE TONIGHT OR
FRIDAY MORNING.

SMITH

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* MEDIUM CONFIDENCE IN CIG/VIS TRENDS THIS AFTERNOON AND EVENING.

* MEDIUM TO HIGH CONFIDENCE IN WIND DIR/SPEED/GUST TRENDS THROUGH TONIGHT.

SMITH

//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...

FRIDAY NIGHT...VFR/WX NIL. STRONG/GUSTY NWLY WINDS.

SATURDAY AND SUNDAY...VFR/WX NIL. SHLY WINDS.

SUNDAY NIGHT THROUGH MONDAY NIGHT...CHANCE OF SHRA. SLY WINDS.
MVFR CIG/VIS POSSIBLE.

TUESDAY...SHRA LIKELY/CHANCE TSRA. SLY WINDS.

WEDNESDAY...CHANCE SHRA.  SLY WINDS.

KREIN

&&

.MARINE...
1100 AM CST

NO CHANGES PLANNED FOR HEADLINES ACROSS LAKE MICHIGAN. SOME
CONCERN ABOUT WHETHER OR NOT WE WILL REACH STORM WARNING CRITERIA
AS THE MID-LAKE OB HAS BEEN WELL BELOW OUR FORECAST THUS FAR. THAT
SAID...WILL LEAVE STORM WARNING IN PLACE ACROSS THE SOUTHERN 1/3
OF THE LAKE SINCE THE GRADIENT WILL LIKELY TIGHTEN OVER THE NEXT
FEW HOURS AND SHOULD BUMP UP THE WINDS IN THAT PERIOD...ESPECIALLY
OVER THE EASTERN HALF OF THE LAKE. THE GALE WARNING OVER THE
NORTHERN 2/3 LOOKS GOOD THROUGH THE AFTERNOON.

BSH

PREVIOUS DISCUSSION...
315 AM CST

A CENTER OF DEEP LOW PRESSURE OVER WISCONSIN TONIGHT WILL LIFT
NORTHEAST ACROSS THE NORTHERN END OF THE LAKE LATE THIS MORNING
AND THEN MOVE TO SOUTHERN QUEBEC BY FRIDAY MORNING. STRONG
SOUTHERLY GALES AHEAD OF THIS SYSTEM WILL VEER WESTERLY THIS
MORNING AND INCREASE TO HIGH END GALES OVER THE NORTHERN 2/3 OF
THE LAKE AND STORM FORCE WINDS OVER THE SOUTHER 1/3 AS THE MORE
DENSE COLDER AIR MOVES IN BEHIND THE LOW. A PERIOD OF GALES WILL
FOLLOW THE STORM FORCE WINDS ON FRIDAY INTO FRIDAY NIGHT BUT THEN
WINDS ARE EXPECTED TO DIMINISH BELOW GALE FORCE LATE FRIDAY NIGHT.
BY SATURDAY AFTERNOON...SOUTHERLY FLOW WILL DEVELOP AND PERSIST
THROUGH MID WEEK AS HIGH BUILDS ACROSS THE REGION.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039 UNTIL 6 PM THURSDAY.

IN...WIND ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 6 PM
     THURSDAY.

LM...GALE WARNING...ILLINOIS NEARSHORE WATERS UNTIL 3 PM FRIDAY.

     GALE WARNING...LMZ743-LMZ744-LMZ745...4 PM THURSDAY TO 3 PM
     FRIDAY.

     STORM WARNING...INDIANA NEARSHORE WATERS UNTIL 4 PM THURSDAY.

     STORM WARNING...LMZ777-LMZ779 UNTIL 9 AM FRIDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Nov 12, 10:24 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1024 AM CST THU NOV 12 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
131630-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1024 AM CST THU NOV 12 2015 /1124 AM EST THU NOV 12 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

VERY STRONG WINDS ARE LIKELY WITH OCCASIONAL GUSTS UP TO AROUND 50
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-131630-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1024 AM CST THU NOV 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

GALE TO STORM FORCE WINDS ARE LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GALES WILL CONTINUE FRIDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-131630-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1024 AM CST THU NOV 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

GALE TO STORM FORCE WINDS ARE LIKELY

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GALE FORCE WINDS FRIDAY WILL DIMINISH BY EVENING...BUT HAZARDOUS
WAVES FOR SMALL CRAFT WILL LINGER THROUGH FRIDAY NIGHT EAST OF
GARY.

&&

27

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Nov 12, 9:28 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
928 AM CST THU NOV 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     NON-TSTM WND DMG NORTH AURORA            41.80N 88.33W
11/12/2015                   KANE               IL   EMERGENCY MNGR

            POWER LINES DOWN ON RT 31 BETWEEN I-88 AND AIRPORT ROAD.
            TIME ESTIMATED.

&&

C

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lake

When
November 12, 2:02 PM CST
Where
Lake forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

At the intersection of Burr and Old Lincoln Highway. Eight and eleven inch branches snapped off the trunk of a tree.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609599.